Texas, 2018

Drought in Texas, March 20 to 31, 2018

March 20 to 31, 2018 · NWS EWX · 4 events in 4 counties and zones

Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high. Kinney and Uvalde Counties had outdoor burn bans in effect. The city of Uvalde had instituted Stage 1 water restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 19, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 19, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1229 AM CDT Tue Mar 20 2018

.AVIATION...
Surface high pressure building into our area will bring NLY winds of
10 to 20 KTs at KAUS and 8 to 14 KTs at KSAT/KSSF while only around
5 KTs at KDRT due to a lighter pressure gradient there overnight to
around midday into early afternoon on Tuesday. High pressure begins
to move off to the east Tuesday afternoon with winds decreasing and
becoming NELY around 5 KTs at KAUS, KSAT, KSSF and SELY at KDRT
Tuesday night. VFR skies will prevail with FEW-SCT cirrus overnight
through Tuesday night.

&&

.PREV DISCUSSION... /ISSUED 757 PM CDT Mon Mar 19 2018/

UPDATE...
Red Flag Warning expired.

FIRE WEATHER...
Winds have weakened below critical thresholds across the region and
we have allowed the Red Flag Warning to expire. Relative humidity
will increase as the temperatures drop through the evening rising
above critical levels within the next few hours. We expect near
critical conditions again Tuesday afternoon, but winds should remain
below critical criteria.

PREV DISCUSSION... /ISSUED 712 PM CDT Mon Mar 19 2018/

UPDATE...
00Z Aviation forecast below.

AVIATION...
VFR conditions through the TAF period with periods of high cirrus
this evening. NW winds will continue to diminish early this evening
to around 6-11 kts after sunset and becoming more N. Winds at SAT
and AUS will increase slightly Tuesday after 15Z from the N with
some occasional winds gusts between 15Z-21Z between 15-20 kts.

PREV DISCUSSION... /ISSUED 253 PM CDT Mon Mar 19 2018/

SHORT TERM (Tonight through Tuesday Night)...

Critical fire weather conditions ongoing this afternoon...

Main hazard highlight remains the well advertised and ongoing
critical fire weather conditions due very low humidity values ranging
from the single digits to teens and sustained winds in the 10 to 20
mph range along with 25 to 35 mph gusts. Combined with dry
vegetation from the moderate drought conditions all parameters
included will aid in increased risk of rapid fire spread, if one was
too occur. A Red Flag Warning is in effect until 7pm this evening for
much of the area. Winds will decrease through the evening with
humidity increasing with conditions improving.

Temperatures have reached into the upper 70s to the low 80s while
dewpoints have dropped into the teens and low 20s behind a frontal
passage that occurred this morning. Higher dewpoints will shift into
the region overnight as another weak boundary moves south. Near-
critical fire weather conditions are expected again tomorrow but
winds will be lighter and humidity will be higher. Still, any type of
burning is discouraged. A ridge of high pressure will shift over
north-central Texas and aid in the lighter winds along with cooler
temperatures Tuesday.

LONG TERM (Wednesday through Monday)...

Near to above normal temperatures expected through the entire period
with dry conditions set till at least Friday. Low-end rain chances
will be possible Saturday but light accumulations are expected. Next
better chance of rain and unsettled weather will be next Monday and
Tuesday with a more active southwest flow pattern coupled with a
possible frontal zone nearby.

Mid-level northwest flow will persist through much of the work week
as a deeper trough forms over the eastern CONUS and a dampened ridge
develops over the across the southwest U.S. The surface ridge of high
pressure will shift east by late week acting to open up the gulf
moisture fetch back into Texas. Low clouds and some fog will be
possible by late week and into the weekend. By Saturday and Sunday,
southwest mid-level flow will be reestablished as weak shortwave
trough shifts over the southwest CONUS. A few migratory embedded
impulses could help some showers over the weekend but overall
accumulations look light currently. Strong surface cyclogenesis is
agreed upon by mid-range global models across the Central Plains
this upcoming weekend and an attendant cold front looks to shift
south towards the region by early Monday. If the front is able to
reach the area and coupled with implied impulses shifting across in
the mid-level flow, a few rounds of showers and thunderstorms could
be possible Monday and Tuesday. Furthermore, a deeper shortwave
trough may be in position by Tuesday near Big Bend area for further
dynamic lift support. Needless to say, early next week looks to be
the best rain chance to help with the current drought conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              47  78  52  80  62 /   0   0   0   0   0
Austin Bergstrom Intl Airport  44  78  49  80  61 /   0   0   0   0   0
New Braunfels Muni Airport     44  78  50  79  60 /   0   0   0   0   0
Burnet Muni Airport            43  75  50  78  60 /   0   0   0   0   0
Del Rio Intl Airport           48  80  55  82  63 /   0   0   0   0   0
Georgetown Muni Airport        44  76  49  79  60 /   0   0   0   0   0
Hondo Muni Airport             45  80  52  81  61 /   0   0   0   0   0
San Marcos Muni Airport        44  79  49  80  60 /   0   0   0   0   0
La Grange - Fayette Regional   44  78  49  80  61 /   0   0   0   0   0
San Antonio Intl Airport       47  77  53  78  62 /   0   0   0   0   0
Stinson Muni Airport           46  79  53  81  63 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...Hampshire
Hazardous weather outlook, Mar 19, 10:24 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1124 PM CDT Mon Mar 19 2018

TXZ171>173-183>194-202>209-217>225-228-201930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1124 PM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to near critical fire weather conditions are possible on
Tuesday.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Kinney

When
March 20, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kinney forecast zone
Reported by
Official NWS Observations
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high. Kinney and Uvalde Counties had outdoor burn bans in effect. The city of Uvalde had instituted Stage 1 water restrictions.

Drought, Maverick

When
March 20, 12:00 AM CST to March 31, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Official NWS Observations
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high. Kinney and Uvalde Counties had outdoor burn bans in effect. The city of Uvalde had instituted Stage 1 water restrictions.

Drought, Uvalde

When
March 20, 12:00 AM CST to March 31, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Official NWS Observations
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high. Kinney and Uvalde Counties had outdoor burn bans in effect. The city of Uvalde had instituted Stage 1 water restrictions.

Drought, Real

When
March 20, 12:00 AM CST to March 31, 11:59 PM CST
Where
Real forecast zone
Reported by
Official NWS Observations
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high. Kinney and Uvalde Counties had outdoor burn bans in effect. The city of Uvalde had instituted Stage 1 water restrictions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745582, 745583, 745584, 745585.